Alabama, 2005

Damaging Winds in Alabama, July 27, 2005

July 27, 2005 · NWS HUN · 5 events in 3 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 27, 1:05 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 27, 1:05 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT WED JUL 27 2005

.DISCUSSION...
ANOTHER MISERABLY OPPRESSIVE DAY ACROSS THE TENNESSEE VALLEY
TODAY...BUT THIS SHOULD BE THE LAST ONE...AT LEAST FOR THIS WEEK.
FALL-LIKE COLD FRONT JUST NORTH OF THE AREA STRETCHING FROM MIDDLE
TN INTO NW MS. AIRMASS ACROSS THE MID MS VALLEY VERY NICE WITH
HIGHS IN THE LOW TO MID 70S UNDER FULL SUNSHINE. THAT TYPE OF
AIRMASS STILL MANY WEEKS AWAY FROM MAKING IT THIS FAR TO THE
SOUTH...BUT AT LEAST THERE IS A GLIMMER OF HOPE THAT THE HEAT
CANNOT LAST FOREVER.

BACK CLOSER TO HOME...WIND SHIFT ASSOCIATED WITH FRONTAL BOUNDARY
WILL CONTINUE TO MOVE SLOWLY SOUTHWARD SLOWING AS IT RUNS INTO THE
HOT AIRMASS IN THE SOUTHEAST. IT WILL HOWEVER ACT AS THE FOCUS FOR
SCATTERED SHRA/TSRA DEVELOPMENT WHICH IS ALREADY OCCURRING FROM
MIDDLE TN INTO NORTH MS. EXPECT ACTIVITY TO WANE SOME AFTER SUNSET
BUT WITH A LOW LEVEL TRIGGER SOME SHRA/TSRA ACTIVITY WILL LINGER
INTO THE NIGHT. WILL KEEP HIGH CHANCE POPS GOING.

WHILE SFC WIND SHIFT WILL BE RIGHT OVER OR JUST SOUTH OF THE AREA
TOMORROW...UPPER TROF AXIS WILL BE LAGGING BEHIND AND DEEP LOW
LEVEL MOISTURE WILL REMAIN. THUS...EXPECT SCATTERED SHRA/TSRA
ACTIVITY TO CONTINUE THROUGH THE DAY ON THURSDAY. ONLY LIMITING
FACTOR COULD BE DEGREE OF CLOUD COVER AND WILL KEEP POPS IN THE
CHANCE RANGE.

S/WV MOVING THROUGH BASE OF UPPER TROF WILL KIND OF GET LEFT
BEHIND OVER THE SOUTHEAST AS THE UPPER TROF LIFTS NORTHEASTWARD.
WITH THIS SHEAR AXIS MEANDERING ABOUT THE SOUTHEAST INTO THE
WEEKEND THE POSSIBILITY OF WIDELY SCATTERED AFTERNOON AND
EARLY EVENING SHRA/TSRA ACTIVITY WILL LINGER INTO THE WEEKEND. BY
NEXT WEEK...MODELS HINTING AT CENTRAL U.S. UPPER RIDGE EXPANDING
BACK EASTWARD AGAIN WITH PERHAPS ANOTHER STRETCH OF PRETTY HOT
WEATHER ON THE WAY...BUT DPS FOR THAT GO AROUND MAY BE A BIT MORE
TOLERABLE NEAR 70.

AS FAR AS TEMPS THE NEXT FEW DAYS...CLOUD COVER SHOULD KEEP
DAYTIME TEMPS DOWN IN THE MID TO UPPER 80S WITH DEWPOINTS LOWERING
JUST A TAD INTO THE UPPER 60S TO AROUND 70. ONCER CLOUD COVER
BECOMES MORE LIMITED OVER THE WEEKEND AND INTO NEXT WEEK TEMPS
WILL CLIMB BACK INTO THE LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  87  70  87 /  50  50  40  30
SHOALS        71  85  69  87 /  50  50  40  30
CULLMAN       73  87  70  86 /  50  50  40  30
FAYETTEVILLE  72  84  69  86 /  50  50  40  30
FORT PAYNE    72  86  69  84 /  50  50  40  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

09
Hazardous weather outlook, Jul 27, 12:00 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 27 2005

ALZ001>010-016-TNZ076-096-097-281000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON...WITH HEAT INDEX VALUES HOVERING BETWEEN 100 AND 105
DEGREES.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND EARLY EVENING HOURS AS A COLD FRONT APPROACHES FROM
THE NORTHWEST.  STRONGER STORMS THAT DO DEVELOP MAY BRING HEAVY
RAINFALL...GUSTY WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING. ISOLATED FLASH FLOODING WILL BE POSSIBLE.  THE SHOWERS
AND THUNDERSTORMS WILL BEGIN TO DIMINISH IN COVERAGE DURING THE
OVERNIGHT HOURS...ALTHOUGH RAIN CHANCES WILL CONTINUE AS THE FRONT
MOVES CLOSER TO THE AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE DAY ON
THURSDAY AS THE COLD FRONT SLOWLY MOVES ACROSS THE AREA.   ONCE
AGAIN...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL
DOWNPOURS...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

BY LATE IN THE WEEK...TEMPERATURES ARE EXPECTED TO RETURN TO
SEASONAL NORMS IN THE UPPER 80S TO AROUND 90. MAINLY AFTERNOON AND
EVENING THUNDERSTORM CHANCES WILL REMAIN HOWEVER...AS A WEAK UPPER
LEVEL LOW STAYS PARKED ACROSS THE SOUTHEASTERN UNITED STATES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

10

In the hours before

Special weather statement, Jul 27, 3:06 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 PM CDT WED JUL 27 2005

ALZ008-272145-
MARSHALL-
406 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 445 PM...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARAB...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARAB.
  UNION GROVE.
  MOUNTAIN VIEW.
  RABBIT TOWN.

IF ON OR NEAR LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER IMMEDIATELY.

CBD
Special weather statement, Jul 27, 3:11 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 PM CDT WED JUL 27 2005

ALZ009-272200-
JACKSON-
411 PM CDT WED JUL 27 2005

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 500 PM...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SKYLINE...OR 12 MILES
NORTHWEST OF SCOTTSBORO...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRENTON.
  LIM ROCK.
  LARKINSVILLE.
  SCOTTSBORO.
  HOLLYWOOD.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 27, 3:32 PM CST to 3:35 PM CST
Where
Marshall County, Arab
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.267, -86.067

A few trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
July 27, 4:00 PM CST to 4:03 PM CST
Where
Jackson County, 2 mi SW of Scottsboro
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.233, -86.017

A few trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
July 27, 4:15 PM CST to 4:19 PM CST
Where
Jackson County, 1 mi E of Scottsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
34.650, -86.050

A few trees were blown down onto a house, car, and fence causing considerable damage.

Thunderstorm Wind, Dekalb

When
July 27, 5:10 PM CST to 5:13 PM CST
Where
Dekalb County, Kilpatrick
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.667, -86.017

A few power lines were blown down.

Thunderstorm Wind, Dekalb

When
July 27, 5:15 PM CST to 5:18 PM CST
Where
Dekalb County, Rodentown
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.317, -86.500

A few trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466396, 5466397, 5466400, 5466398, 5466399.